19 June 2015

Migraine drug may up risk of eating disorders in teens

Topiramate, an established migraine drug for adults that was recently approved for use in teens may cause appetite reduction and weight loss as side effects.


A new report has linked a migraine medication to increased odds of eating disorders in some teens.

The drug in question is called topiramate (Topamax). It's an established migraine drug for adults that was just approved for use in teens in 2014. Appetite reduction and weight loss are common side effects of the drug, according to the report authors.

Vulnerable to eating disorders

"For most kids, it's a great medicine, but for a handful of kids the weight loss can trigger symptoms of an eating disorder," said report author Jocelyn Lebow, a child and adolescent psychologist for the eating disorders treatment programme at the University of Miami Miller School of Medicine.

It's important to note that the report only showed an association between taking the drug and eating disorders; it did not prove the drug can actually cause an eating disorder.

The report was published online in the journal Paediatrics.

The report details the case histories of seven young women, aged 13 to 18. The teens developed an eating disorder or had an existing disorder worsen after starting the drug.

Read: Eating disorders on the rise

Lebow emphasized that the report is not a study, but information on seven case histories. "This isn't a prevalence study," she said. "These are kids who presented to an eating disorders programme."

What the report suggests, she said, is that there are some teens who are especially vulnerable to eating disorders and the drug may increase that risk.

Potentially dangerous weight loss

Three of the patients didn't have eating disorder symptoms before starting the drug. Another three said they suspected the eating disorder began before they started the medication. The seventh had an eating disorder that was in remission, but it recurred after starting the drug, the researchers reported.

Four of the teens were diagnosed with an unspecified eating disorder. One teen had bulimia nervosa, which involves binging on food then purging by throwing up or using laxatives. And, the final two were diagnosed with anorexia nervosa – a disorder that causes people to excessively restrict food and leads to extreme, potentially dangerous weight loss.

Read: Bulimia - the hidden scourge

Lebow said she can't say how the drug may trigger the eating disorder, although "we know in any person the weight loss itself can be the trigger for an eating disorder," she said.

A spokesman for Janssen Pharmaceuticals Inc., which makes and sells topiramate, said the Titusville, New Jersey-based company will weigh the findings carefully.

"We are reviewing the article, our database and the medical literature, and will report any findings to the FDA as appropriate," Greg Panico, communications leader of neuroscience at Janssen Research & Development, said in a statement.

The link between the migraine medicine and eating disorders is not new, said Dr. Russell Marx, associate medical director at the Eating Recovery Centre in Denver and chief science officer at the National Eating Disorders Association. "We see this all the time, that topiramate can trigger an eating disorder, both in adults and teens," he said.

Brain chemistry affected

"It's well known that this medicine can cause weight loss," he said. Topiramate in combination with another drug, phentermine, is approved by the FDA for chronic weight management, he added.

However, another expert noted that the report isn't definitive.

It "does not definitively prove that topiramate can cause eating disorders," said Dr. Douglas Klamp, an expert in treating eating disorders in Scranton, Pensyllvania. To do that, he said, a large study would have to be done that followed those with migraines on and off the drug to see who developed eating disorders.

However, he said, he is "reasonably convinced" by the report that the drug can lead to eating disorders. "The mechanism of action of the drug affects brain chemistry in a way that could likely lead to an eating disorder," he explained.

Read: Do I have an eating disorder?

Klamp said he would be reluctant to use the drug in teens at risk for eating disorders. "For adolescents with a history of anorexia, it seems like topiramate simply should not be used," he said.

If teens use topiramate for migraines, parents should be aware of warning signs of eating disorders, the experts agreed.

"If you see some pervasive symptoms, like a lot of weight loss, don't dismiss it," Lebow said. Another warning sign is a change in normal behaviour, such as an outgoing teen suddenly isolating herself and not engaging in activities with friends, she said.

The report authors also suggested that doctors screen teen migraine patients for eating disorders and risk factors for eating disorders before prescribing topiramate. In addition, weight should be monitored carefully when someone first starts taking the drug, they suggested.

Read more:

Migraine management

The changing face of eating disorders

Eating disorders FAQ


- Jocelyn Lebow, Ph.D., assistant professor, clinical psychology, University of Miami Miller School of Medicine, and child and adolescent psychologist, University of Miami Eating Disorders Programme;

- Russell Marx, M.D., chief science officer, National Eating Disorders Programme, and associate medical director, Eating Recovery Centre, Denver;

- Doug Klamp, M.D., internal medicine physician, Commonwealth Health, Scranton, Pa.; May 2015 Paediatrics

Image: Migraine from Shutterstock

Copyright © 2016 HealthDay. All rights reserved.


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Live healthier

Exercise benefits for seniors »

Working out in the concrete jungle Even a little exercise may help prevent dementia Here’s an unexpected way to boost your memory: running

Seniors who exercise recover more quickly from injury or illness

When sedentary older adults got into an exercise routine, it curbed their risk of suffering a disabling injury or illness and helped them recover if anything did happen to them.